Skip to main content

An Adaptive Sparse Grid Algorithm for Elliptic PDEs with Lognormal Diffusion Coefficient

  • Conference paper
  • First Online:
Sparse Grids and Applications - Stuttgart 2014

Part of the book series: Lecture Notes in Computational Science and Engineering ((LNCSE,volume 109))

Abstract

In this work we build on the classical adaptive sparse grid algorithm (T. Gerstner and M. Griebel, Dimension-adaptive tensor-product quadrature), obtaining an enhanced version capable of using non-nested collocation points, and supporting quadrature and interpolation on unbounded sets. We also consider several profit indicators that are suitable to drive the adaptation process. We then use such algorithm to solve an important test case in Uncertainty Quantification problem, namely the Darcy equation with lognormal permeability random field, and compare the results with those obtained with the quasi-optimal sparse grids based on profit estimates, which we have proposed in our previous works (cf. e.g. Convergence of quasi-optimal sparse grids approximation of Hilbert-valued functions: application to random elliptic PDEs). To treat the case of rough permeability fields, in which a sparse grid approach may not be suitable, we propose to use the adaptive sparse grid quadrature as a control variate in a Monte Carlo simulation. Numerical results show that the adaptive sparse grids have performances similar to those of the quasi-optimal sparse grids and are very effective in the case of smooth permeability fields. Moreover, their use as control variate in a Monte Carlo simulation allows to tackle efficiently also problems with rough coefficients, significantly improving the performances of a standard Monte Carlo scheme.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or eBook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 84.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 109.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info
Hardcover Book
USD 109.99
Price excludes VAT (USA)
  • Durable hardcover edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Similar content being viewed by others

Notes

  1. 1.

    A sublinear functional over a vector space X is a function \(\Theta: X \rightarrow \mathbb{R}\) such that

    • \(\Theta (\alpha x) =\alpha \Theta (x)\), \(\forall \alpha> 0\) and x ∈ X;

    • \(\Theta (x + y) \leq \Theta (x) + \Theta (y)\), \(\forall x,y \in X\).

  2. 2.

    Here the n-th component of q denotes the polynomial degree with respect to y n .

  3. 3.

    A function \(f: \overline{D} \subset \mathbb{R}^{d} \rightarrow \mathbb{R}\) is said to be Hölder continuous with parameter s ∈ (0, 1], \(f \in C^{0,s}(\overline{D})\), if there exist non-negative real constants C and s such that

    $$\displaystyle{\vert f(\mathbf{x}) - f(\mathbf{y})\vert \leq C\vert \mathbf{x} -\mathbf{y}\vert _{2}^{s}\quad \forall \mathbf{x},\mathbf{y} \in \overline{D}.}$$

References

  1. I. Babuška, F. Nobile, R. Tempone, A stochastic collocation method for elliptic partial differential equations with random input data. SIAM Rev. 52(2), 317–355 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  2. J. Bäck, F. Nobile, L. Tamellini, R. Tempone, Stochastic spectral Galerkin and collocation methods for PDEs with random coefficients: a numerical comparison, in Spectral and High Order Methods for Partial Differential Equations, ed. by J. Hesthaven, E. Ronquist. Volume 76 of Lecture Notes in Computational Science and Engineering (Springer, Berlin/Heidelberg, 2011), pp. 43–62. Selected papers from the ICOSAHOM’09 conference, 22–26 June 2009, Trondheim

    Google Scholar 

  3. V. Barthelmann, E. Novak, K. Ritter, High dimensional polynomial interpolation on sparse grids. Adv. Comput. Math. 12(4), 273–288 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  4. J. Beck, F. Nobile, L. Tamellini, R. Tempone, On the optimal polynomial approximation of stochastic PDEs by Galerkin and collocation methods. Math. Models Methods Appl. Sci. 22(09), 1250023 (2012)

    Google Scholar 

  5. J. Beck, F. Nobile, L. Tamellini, R. Tempone, A Quasi-optimal sparse grids procedure for groundwater flows, in Spectral and High Order Methods for Partial Differential Equations – ICOSAHOM’12, ed. by M. Azaïez, H. El Fekih, J. S. Hesthaven. Volume 95 of Lecture Notes in Computational Science and Engineering (Springer International Publishing, Switzerland, 2014), pp. 1–16. Selected papers from the ICOSAHOM’12 conference

    Google Scholar 

  6. H. Bungartz, M. Griebel, Sparse grids. Acta Numer. 13, 147–269 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  7. J. Charrier, Strong and weak error estimates for elliptic partial differential equations with random coefficients. SIAM J. Numer. Anal. 50(1), 216–246 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  8. A. Chkifa, A. Cohen, C. Schwab, High-dimensional adaptive sparse polynomial interpolation and applications to parametric PDEs. Found. Comput. Math. 14, 601–633 (2014)

    Google Scholar 

  9. K. Cliffe, M. Giles, R. Scheichl, A. Teckentrup, Multilevel monte carlo methods and applications to elliptic PDEs with random coefficients. Comput. Vis. Sci. 14(1), 3–15 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  10. B.A. Davey, H.A. Priestley, Introduction to Lattices and Order, 2nd edn. (Cambridge University Press, New York, 2002)

    Book  MATH  Google Scholar 

  11. P. Diggle, P.J. Ribeiro, Model-Based Geostatistics (Springer, New York, 2007)

    MATH  Google Scholar 

  12. M.S. Eldred, J. Burkardt, Comparison of non-intrusive polynomial chaos and stochastic collocation methods for uncertainty quantification. American Institute of Aeronautics and Astronautics Paper 2009–0976 (2009)

    Google Scholar 

  13. H.C. Elman, C.W. Miller, E.T. Phipps, R.S. Tuminaro, Assessment of collocation and Galerkin approaches to linear diffusion equations with random data. Int. J. Uncertain. Quantif. 1(1), 19–33 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  14. O. Ernst, B. Sprungk, Stochastic collocation for elliptic PDEs with random data: the lognormal case, in Sparse Grids and Applications – Munich 2012, ed. by J. Garcke, D. Pflüger. Volume 97 of Lecture Notes in Computational Science and Engineering (Springer International Publishing, Switzerland, 2014), pp. 29–53

    Google Scholar 

  15. J. Foo, X. Wan, G. Karniadakis, The multi-element probabilistic collocation method (ME-PCM): error analysis and applications. J. Comput. Phys. 227(22), 9572–9595 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  16. A. Genz, B.D. Keister, Fully symmetric interpolatory rules for multiple integrals over infinite regions with Gaussian weight. J. Comput. Appl. Math. 71(2), 299–309 (1996)

    Article  MathSciNet  MATH  Google Scholar 

  17. T. Gerstner, M. Griebel, Dimension-adaptive tensor-product quadrature. Computing 71(1), 65–87 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  18. C.J. Gittelson, Stochastic Galerkin discretization of the log-normal isotropic diffusion problem. Math. Models Methods Appl. Sci. 20(2), 237–263 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  19. H. Harbrecht, M. Peters, M. Siebenmorgen, Multilevel accelerated quadrature for PDEs with log-normal distributed random coefficient. Preprint 2013–18 (Universität Basel, 2013)

    Google Scholar 

  20. J.D. Jakeman, R. Archibald, D. Xiu, Characterization of discontinuities in high-dimensional stochastic problems on adaptive sparse grids. J. Comput. Phys. 230(10), 3977–3997 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  21. A. Klimke, Uncertainty modeling using fuzzy arithmetic and sparse grids, PhD thesis, Universität Stuttgart, Shaker Verlag, Aachen, 2006

    Google Scholar 

  22. S. Martello, P. Toth, Knapsack Problems: Algorithms and Computer Implementations. Wiley-Interscience Series in Discrete Mathematics and Optimization (Wiley, New York, 1990)

    Google Scholar 

  23. A. Narayan, J.D. Jakeman, Adaptive leja sparse grid constructions for stochastic collocation and high-dimensional approximation. SIAM J. Sci. Comput. 36(6), A2952–A2983 (2014)

    Article  MATH  Google Scholar 

  24. F. Nobile, L. Tamellini, R. Tempone, Convergence of quasi-optimal sparse-grid approximation of Hilbert-space-valued functions: application to random elliptic PDEs. Numerische Mathematik, doi:10.1007/s00211-015-0773-y

    Google Scholar 

  25. F. Nobile, L. Tamellini, R. Tempone, Comparison of Clenshaw–Curtis and Leja quasi-optimal sparse grids for the approximation of random PDEs, in Spectral and High Order Methods for Partial Differential Equations – ICOSAHOM’14, ed. by R.M. Kirby, M. Berzins, J.S. Hesthaven. Volume 106 of Lecture Notes in Computational Science and Engineering (Springer International Publishing, Switzerland, 2015)

    Google Scholar 

  26. F. Nobile, R. Tempone, C. Webster, An anisotropic sparse grid stochastic collocation method for partial differential equations with random input data. SIAM J. Numer. Anal. 46(5), 2411–2442 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  27. F. Nobile, F. Tesei, A Multi Level Monte Carlo method with control variate for elliptic PDEs with log-normal coefficients. Stoch PDE: Anal Comp (2015) 3:398–444

    Article  MathSciNet  MATH  Google Scholar 

  28. C. Schillings, C. Schwab, Sparse, adaptive Smolyak quadratures for Bayesian inverse problems. Inverse Probl. 29(6), 065011 (2013)

    Google Scholar 

  29. S. Smolyak, Quadrature and interpolation formulas for tensor products of certain classes of functions. Dokl. Akad. Nauk SSSR 4, 240–243 (1963)

    MATH  Google Scholar 

  30. L. Tamellini, F. Nobile, Sparse Grids Matlab kit v.15-8. http://csqi.epfl.ch, 2011–2015

  31. G. Wasilkowski, H. Wozniakowski, Explicit cost bounds of algorithms for multivariate tensor product problems. J. Complex. 11(1), 1–56 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  32. G. Zhang, D. Lu, M. Ye, M. Gunzburger, C. Webster, An adaptive sparse-grid high-order stochastic collocation method for bayesian inference in groundwater reactive transport modeling. Water Resour. Res. 49(10), 6871–6892 (2013)

    Article  Google Scholar 

Download references

Acknowledgements

F. Nobile, F. Tesei and L. Tamellini have received support from the Center for ADvanced MOdeling Science (CADMOS) and partial support by the Swiss National Science Foundation under the Project No. 140574 “Efficient numerical methods for flow and transport phenomena in heterogeneous random porous media”. R. Tempone is a member of the KAUST SRI Center for Uncertainty Quantification in Computational Science and Engineering.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Lorenzo Tamellini .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2016 Springer International Publishing Switzerland

About this paper

Cite this paper

Nobile, F., Tamellini, L., Tesei, F., Tempone, R. (2016). An Adaptive Sparse Grid Algorithm for Elliptic PDEs with Lognormal Diffusion Coefficient. In: Garcke, J., Pflüger, D. (eds) Sparse Grids and Applications - Stuttgart 2014. Lecture Notes in Computational Science and Engineering, vol 109. Springer, Cham. https://doi.org/10.1007/978-3-319-28262-6_8

Download citation

Publish with us

Policies and ethics